California, 2011High Wind in California, January 23, 2011
January 23, 2011 · NWS LOX · 3 events in 3 counties and zones
Strong surface high pressure over the Great Basin helped to produce another round of Santa Ana winds across Southern California. This particular event was not quite as strong as the highest winds were confined to the mountains of Ventura and Los Angeles Counties.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure over the Great Basin helped to produce another round of Santa Ana winds across Southern California. This particular event was not quite as strong as the highest winds were confined to the mountains of Ventura and Los Angeles Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 23, 3:35 AM PST, 3 hours 18 minutes earlier.
Area forecast discussion, Jan 23, 3:35 AM PST, 3 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
335 AM PST SUN JAN 23 2011
.SYNOPSIS...
STRONG HIGH PRESSURE IN THE GREAT BASIN WILL BRINGING CLEAR SKIES
AND OFFSHORE FLOW TO THE REGION FOR MUCH OF THE WEEK. WINDS WILL BE
STRONG AND GUSTY AT TIMES...ESPECIALLY TODAY AND DURING MID WEEK.
DAYTIME TEMPERATURES WILL BE ABOVE NORMAL...ESPECIALLY IN COASTAL
AND VALLEY AREAS...WHILE OVERNIGHT LOWS WILL BE RATHER CHILLY...
ESPECIALLY IN WIND SHELTERED LOCATIONS.
&&
.SHORT TERM (TODAY-TUE)...PATCHY STRATUS WHICH AFFECTED IMDT CSTL
AREAS OF L.A. AND VTU COUNTY LAST EVENING WAS BEGIN FORCED OUT TO
SEA AS OFFSHORE GRADS INCREASE. GUSTY WINDS WERE ALREADY OCCURRING
IN THE MTNS OF L.A. AND VTU COUNTIES...AND WIND GUSTS HAVE ALREADY
APPROACHED WARNING LEVELS (58 MPH) IN A FEW LOCATIONS. WINDS WERE
BEGINNING TO SPREAD INTO THE VLYS OF L.A. AND VTU COUNTIES...AS WELL
AS INTO THE SANTA MONICAS. WITH DECENT OFFSHORE GRADS...SUBSIDENCE
AND COLD AIR ADVECTION...EXPECT WIDESPREAD GUSTY WINDS OVER MUCH OF
L.A. AND VTU COUNTIES TODAY. CURRENT HIGH WIND WARNINGS FOR THE MTNS
OF L.A. AND VTU COUNTIES LOOK GOOD...AS DO THE WIND ADVISORIES FOR
THE REMAINDER OF VTU COUNTY...THE SAN FERNANDO AND SANTA CLARITA
VALLEY AND THE L.A. COUNTY CST BELOW PASSES AND CANYONS FROM MALIBU
TO HOLLYWOOD. WINDS SHOULD REACH THE CSTL PLAIN AROUND OR SHORTLY
AFTER DAYBREAK. COLD ADVECTION SHOULD KNOCK TEMPS DOWN A FEW DEGREES
IN THE MTNS AND DESERTS...WHILE TEMPS SHOULD BE UP A FEW DEGREES ON
THE CSTL PLAIN. IN THE VLYS...COLD ADVECTION WILL LIKELY OFFSET
COMPRESSIONAL WARMING SO THAT TEMPS SHOULD BE SIMILAR TO THOSE
RECORDED YESTERDAY...IF NOT A TOUCH COOLER ACROSS THE INTERIOR VLYS.
THE UPPER PATTERN WILL CHANGE LITTLE THROUGH TUE...WITH A STRONG
UPPER HIGH OVER THE ERN PACIFIC WELL TO THE W OF CENTRAL CA...WITH
A RIDGE EXTENDING ACROSS THE FCST AREA. LOW LVL FLOW WILL REMAIN
OFFSHORE THROUGH TUE...BUT WILL BE WEAKER. WHILE GUSTY WINDS ARE
STILL EXPECTED AT TIMES THRU AND BELOW PASSES AND CANYONS OF L.A.
AND VTU COUNTIES...WKNG GRADS AND LITTLE UPPER SUPPORT SHOULD KEEP
WINDS BELOW ADVISORY LEVELS. EXPECT A FEW DEGREES OF WARMING IN MOST
AREAS ON MON...WITH PERHAPS SLIGHT ADDITIONAL WARMING IN SOME AREAS
ON TUE. WHILE DAYTIME TEMPS WILL BE WELL ABOVE NORMAL...ESPECIALLY
IN CSTL AND VLY AREAS...THE DAY AIR MASS WILL ALLOW FOR CHILLY
OVERNIGHT LOWS IN WIND SHELTERED LOCATIONS. SOME LOCAL FROST IS
POSSIBLE SUN NIGHT AND MON NIGHT ACROSS THE SANTA YNEZ AND OJAI
VALLEYS.
.LONG TERM (WED-SAT)...A SHORT WAVE TROUGH DROPPING SWD THRU THE
GREAT BASIN WOULD PROVIDE SUPPORT FOR A BUMP UP IN OFFSHORE WINDS
AGAIN LATE TUE NIGHT THRU THU MORNING. THE 06Z RUN OF THE GFS IS
MUCH MORE VIGOROUS AND FARTHER W WITH THIS SYSTEM...ACTUALLY SHOWING
AN UPPER LOW FORMING AS IT DROPS THRU THE REGION ON WED...WITH THE
UPPER LOW JUST W OF THE FCST AREA WED NIGHT AND THU. IF THIS
SOLUTION VERIFIES...THE CURRENT MAX TEMP FORECAST FOR WED AND THU
ARE TOO HIGH...BUT AT THIS TIME...THE SOLUTION LOOKS EXTREME AND
WILL NOT JUMP ON IT. SO...WILL KEEP THE CURRENT FCST WITH GUSTY
WINDS AND WELL ABOVE NORMAL TEMPS FOR WED AND THU. OFFSHORE FLOW
WILL TURN ONSHORE ON FRI AND SAT...SO EXPECT SEVERAL DEGREES OF
COOLING ACROSS THE REGION...ESPECIALLY IN CSTL AND VLY AREAS.
&&
.AVIATION...
23/1200Z.
CAVU THROUGH THE PERIOD. WINDY THROUGH AND BELOW CANYONS WITH
LGT-MDT TURBC AND LLWS IN AND AROUND HIER TERRAIN.
KLAX...VERY GOOD CONFIDENCE IN 12Z TAF. EAST WIND COMPONENT WILL
REMAIN UNDER 9 KT.
KBUR...HIGH CONFIDENCE IN 12Z TAF. LGT-MDT TURBC SFC-070.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
&&
PUBLIC...BRUNO
AVIATION...RORKE
SYNOPSIS...
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 23, 6:00 AM PST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 23 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST SUN JAN 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
GUSTY NORTHEAST WINDS WILL CONTINUE THROUGH THIS AFTERNOON ACROSS
MUCH OF LOS ANGELES AND VENTURA COUNTIES...WITH DAMAGING WIND GUSTS
EXPECTED IN THE MOUNTAINS.
A MODERATE WEST SWELL WILL CONTINUE TO BRING HIGH SURF TO ALL WEST
FACING BEACHES TODAY...ALONG WITH A HIGH RISK OF DANGEROUS
RIP CURRENTS.
THERE WILL LOCAL FROST ACROSS WIND SHELTERED INTERIOR VALLEYS
LATE TONIGHT.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
ANOTHER ROUND OF GUSTY NORTHEAST WINDS IS EXPECTED ACROSS MUCH OF
LOS ANGELES AND VENTURA COUNTIES WEDNESDAY AND THURSDAY.
THERE WILL LOCAL FROST ACROSS WIND SHELTERED INTERIOR VALLEYS
EARLY MONDAY MORNING...AND AGAIN DURING THE LATE NIGHT THROUGH
EARLY MORNING HOURS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DB
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 23, 6:53 AM PST to 10:53 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
Gusty northeast winds developed across the mountains of Los Angeles County. The RAWS sensors at both Mill Creek and Chilao reported wind gusts between 58 and 66 MPH.
High Wind, Ventura County Mountains
- When
- January 23, 6:53 AM PST to 10:53 AM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
Gusty northeast winds developed across the mountains of Ventura County. Northeast wind gusts between 58 and 66 MPH were reported.
High Wind, Santa Monica Mountains Recreation Area
- When
- January 23, 8:38 AM PST to 2:00 PM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
Gusty north to northeast winds developed across the Santa Monica Mountains. The sensor at Laguna Peak reported wind gusts between 58 and 78 MPH. A CWOP station at Malibu reported sustained winds between 40 and 55 MPH along with gusts between 60 and 67 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in New York, January 23 to 24, 201127 events
- High Wind in Wyoming, January 23, 201159 kt wind · 5 events
- Extreme Cold in Vermont, January 23 to 24, 20113 events
- High Wind in California, January 23, 201156 kt wind · 2 events
- Extreme Cold in Virginia, January 23, 20112 events
- Extreme Cold and Cold in Connecticut, January 23 to 24, 20112 events
- Extreme Cold in Massachusetts, January 23 to 24, 20112 events
- Avalanche in Colorado, January 23, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278232, 278233, 278235.